Photo Quiz - September 2018

A 40/M presented with fever of over 5 months with loss of appetite and weight. TTE revealed an echogenic mass of 1.4 X 0.4 cm on the aortic valve with aortic regurgitation & mitral regurgitation. Blood cultures grew ampicillin and gentamicin sensitive Enterococcus faecalis. He was initiated on intravenous vancomycin elsewhere. The patient subsequently developed acute kidney injury (AKI) with creatinine increasing to 6.6 mg%.

On admission one month later, the patient had vomiting and fever < 99˚F. TTE showed persistent vegetations. Hb- 9 gm%, CRP-49.8, NT Pro BNP -19,100 pg/ml. He was initiated on ampicillin – sulbactam in renally modified doses. However, it had to be discontinued as patient had allergy to this drug. Daptomycin was initiated at 10 mg per kg on alternate days in view of deranged renal function. Subsequently, as the creatinine improved with CrCl> 30 ml/min – the dose was modified to 9 mg/kg/day. After 4 weeks of therapy, during the preoperative evaluation for aortic valvular replacement (AVR)- the chest X Ray revealed bilateral lung infiltrates and CT Chest revealed multiple perihilar bronchovascular opacities in bilateral upper, right middle and lower lobes with bilateral mild effusion (Figure 1 and 2).

On examination, patient was clinically stable, not dyspnoeic (RR-20/min), no cough or expectoration. Hb – 8.2 gm%, WBC -7,900 (N -65.6 %, L 16.8 %, E – 5.7 % & M- 11.1 %). CRP increased to 214, NT Pro BNP 11,900 pg/ml. Echo revealed left ventricular ejection fraction (LV EF) - 40%. Bronchoalveolar lavage (BAL) was negative for G stain, KOH, Xpert Mtb and Aspergillus GM. BAL culture grew Klebsiella pneumoniae (105 cfu /ml) and Candida albicans.

Figure 1: Chest X Ray with bilateral lung infiltrates
Figure 2: CT Chest Interval appearance of multiple perihilar bronchovascular opacities in bilateral upper, right middle and bilateral lower lobes

What is your diagnosis? View Answer

Answer

Differential diagnoses included

A possible diagnosis of daptomycin lung toxicity was considered and daptomycin was discontinued. Methyprednisolone 40 mg q 8hrly was started and aortic valvular replacement (AVR) was performed. Post discontuation of daptomycin, repeat CXR showed resolution of infiltrates (Figure 3).

Figure 3: Resolution after discontinuation of daptomycin and steroids

While the exact mechanism of daptomycin toxicity is not known, possibilities include

  1. chronic daptomycin administration results in drug accumulation near the epithelial alveolar surface causing epithelial injury and pneumonia
  2. the daptomycin-surfactant interaction could alter lipid integrity which may stimulate an inflammatory response

As use of daptomycin continues to increase, it is important for clinicians to recognize and appropriately manage daptomycin-induced lung toxicity.

Final diagnosis: (likely) Daptomycin induced pulmonary toxicity/eosinophilic pneumonia

Case provided by: Ranjit Shah (ID Fellow) , Sony Chawla, R Kasliwal (cardiology), Ahmer (cardiology), Yatin Mehta (critical care), NareshTrehan (CTVS), Neha Gupta (ID)